Rethinking the Safety of Bone Loss Drugs

FDA warns that taking the drugs for more than 5 years increases the risk of rare thigh fractures.

VD_PR_milk.jpg
By + More

About five million Americans—most of whom are postmenopausal women—take bisphosphonate drugs in an effort to reduce bone loss and prevent life-threatening fractures of the hip or spine due to osteoporosis; yet these drugs appear to slightly increase the risk of rare thigh-bone fractures, says the U.S. Food and Drug Administration. Yesterday, the agency ordered that a warning be stamped on the label of all bisphosphonates—which include Boniva, Actonel, and Fosamax—and officials said the risk of these rare fractures were highest in those who took the drugs for five years or more, according to data provided by the American Society for Bone Mineral Research Task Force. This raises a larger issue: How long is it safe to be on these drugs, and should some folks consider stopping after a few years?

[Overmedication: Are Americans Taking Too Many Drugs?]

"We're very actively evaluating this issue," said FDA medical officer Theresa Kehoe at a press conference yesterday. But she added that the agency isn't ready to make specific recommendations on whether patients should take breaks or "drug holidays" from bisphosphonates after a few years of use, or stop the drugs altogether. A rare, painful deterioration of the jaw bone has also been associated with bisphosphonates, though osteoporosis experts emphasize that, for those with the disease, the drugs' benefits still far outweigh the risks. "For every 1,000 patients that we treat for 10 years, we'll prevent 100 major fractures" while causing one thigh fracture and one case of jaw bone deterioration, says Steven Cummings, an osteoporosis researcher who directs the San Francisco Coordinating Center, a nonprofit research group. But experts don't know for certain if bones continue to benefit from the medications beyond the five or 10 year mark. "We don't have long-term studies, since the first of these drugs, Fosamax, was only approved 15 years ago," says Bess Dawson-Hughes, director of the bone metabolism laboratory at Tufts University in Boston. "Our concerns are conceptual at this point."

[Thinning Bones? How to Tell if You Need an Osteoporosis Medication]

Bisphosphonates work by suppressing the rate of bone remodeling, a process by which mature bone is removed from the skeleton and new bone tissue is formed. While this slows down the rate of bone loss seen in osteoporosis, it may also hinder the ability of bone to repair itself from small injuries. What's striking is that those 350 patients who experienced thigh fractures while taking bisphosphonates had no trauma—like a fall—that would have caused the bone to break, said Sandra Kweder, deputy director of the FDA's Center for Drug Evaluation and Research, at yesterday's press conference. Most did, however, experience a dull, aching pain in their thigh or groin area for weeks or months before they were diagnosed with a full-blown fracture. Kweder advised anyone who feels this sort of pain to see his or her doctor immediately to discuss stopping the drug.

What about those who have no thigh or groin pain? How should they decide whether to take the drugs for five or more years? They should talk to their doctor about their options and specific medical history, says Kehoe. If a bone density scan shows their bones are no longer osteoporotic, they can probably take a drug holiday for a year or two while having regular bone density tests to monitor for bone loss, she adds. "At the very least, [a patient] should be asking her doctor, 'Do I still need this medication? Is this still the best medication for me?'" rather than assuming that she should be on that Boniva or Actonel for the rest of her life, says Kweder.